Texas, 2017

Lightning Strike in Texas, September 21, 2017

September 21, 2017 · NWS HGX · 1 event in 1 county or zone

On the 21st of September, a thunderstorm produced a lightning strike in Pearland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

On the 21st of September, a thunderstorm produced a lightning strike in Pearland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 21, 11:28 AM CST, 1 minute earlier.

Area forecast discussion, Sep 21, 11:28 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1228 PM CDT Thu Sep 21 2017

.AVIATION...
Widespread showers and thunderstorms will continue throughout the
afternoon before eventually dissipating after sunset. Vis under
2SM are possible in the heavier storms along with gusts to
20-25kt. Some fog and low cigs will be possible again tonight,
primarily north of KIAH. Some patchy dense fog will be possible,
particularly in areas that receive rain today. Some showers and
storms will be possible again tomorrow afternoon, but coverage
should be much more isolated than today.

11

&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT Thu Sep 21 2017/

DISCUSSION...
Just did some very minor changes to the grids on the morning update.
Shower and thunderstorm coverage has been increasing across the area
this morning, and expect this trend to continue for the remaining
morning and afternoon hours. So far, everything is moving along at
a pretty good clip. We'll be watching for any training that sets up
which could lead to some possible localized flooding issues.  42

CLIMATE...
Yesterday's rains at IAH brought their yearly total up to 71.78 inches.
Only 1.09 inches of rain is needed through the end of the year to make
2017 the wettest year on record for the City of Houston (first place
is currently 72.86 inches set in 1900).  42

PREV DISCUSSION... /ISSUED 337 AM CDT Thu Sep 21 2017/

DISCUSSION...
The pattern over Southeast Texas early this morning consisted of
an upper low pressure trough that extended from the Mid Atlantic
coast through Louisiana into our area. An upper level high
pressure ridge was across North and Central Texas and bordered the
northern and western portions of the forecast area. An abundance
of moisture was present south of the Interstate 10 but mainly off
of the coast into South Texas. Models show that this moist airmass
will push northward this morning. Given the unstable airmass do
expect isolated showers currently occurring along and off of the
coast to spread inland and become more widespread this morning and
afternoon. Model forecast soundings show the potential for locally
heavy rainfall given that PWs reach 2.0 to 2.1 inches and
K-indices reach to between 34 and 36. There is also the potential
for isolated strong storms as CAPE values will reach to between
2800 and 3300 during the mid and late afternoon period.

The shower and thunderstorm coverage should decrease on Friday
and Saturday as the upper level high pressure ridge builds
overhead from the west. A combination of an approaching upper
trough and a weakening of the ridge will lead to a more unstable
airmass beginning on Sunday. This in turn will lead to increasing
rain chances through the first half of the week.

40

MARINE...
Light to moderate southeast winds and seas around 3 feet are
forecast to persist along the Upper Texas Coast through at least
the next week. Scattered showers and a few thunderstorms will be
possible this morning through today as higher moisture moves
inland from the Gulf. Showers and a few thunderstorms will be
possible each day going into next week with the best chances in
the morning for the coastal areas. Tide levels will likely be
about a half foot above normal through the rest of the week with
maybe a slight increase to 1 foot above normal over the weekend.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      92  73  92  72  92 /  50  30  20  10  20
Houston (IAH)              89  73  91  72  90 /  50  30  20  10  30
Galveston (GLS)            89  78  90  78  89 /  50  30  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...11
Hazardous weather outlook, Sep 21, 2:41 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
341 AM CDT Thu Sep 21 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
341 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to become more widespread
throughout this morning and afternoon. There is a chance for
isolated strong storms to produce locally heavy rainfall that may
lead to localized minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and early this evening.

The radar

The Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brazoria

When
September 21, 11:29 AM CST
Where
Brazoria County, 0.49 mi SSW of Pearland
Property damage
$2,000
Reported by
Public
Coordinates
29.564, -95.284

A car was damaged by lightning at the intersection of North Grand Blvd and Broadway in Pearland.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717420.